Getting your pet on the correct dose of insulin can take a couple of months. Your pet’s clinical signs (thirst, urinations, appetite, energy level) are going to be helpful in determining if the insulin dose is correct.
Signs of hyperglycemia (high blood sugar) mean that your pet may not be receiving enough insulin. These signs can include increased thirst, increased urinations, hunger (sometimes decreased appetite), and weight loss. If you see these signs at home, please let your veterinarian know.
Signs of hypoglycemia (low blood sugar) can be a medical emergency. This means that your pet may have received too much insulin. This can occur if your pet is on too high an insulin dose, has received insulin without eating, or has been accidentally overdosed. Signs of low blood sugar include lethargy, twitching, wobbly gait, weakness, seeming “out of it”, and can even progress to seizures.
Please be sure to purchase Karo/fructose syrup at your local grocery store and have it on hand at all times. If your pet demonstrates signs of low blood sugar, immediately rub some Karo syrup on his/her gums and try and get your pet to eat some food with some Karo syrup. Then contact your veterinarian or local emergency clinic.